MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-14
Medical Device Problem Codes Material Deformation (2976); Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/18/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline (ped) failed to open.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the left internal carotid artery supra opthalmic with a max diameter of 3mm and a 2mm neck diameter.It was noted the patient's vessel tortuosity was normal.It was reported that the pipeline was unsheathed approximately 75% and failed to open in the proximal, distal, and middle sections.The physician manipulated the device several times, but it refused to open and took the shape of a tulip.It was noted the device was not in a bend, resheathing was done 2 or fewer times, and no additional steps were taken to open the pipeline.The ped was removed and replaced with a new one.Upon retrieving the ptfe sleeves, the distal part of the device appeared to be damaged.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Ancillary devices include a synchro ii, phenom 27, phenom plus.
 
Additional Manufacturer Narrative
D10: device available for evaluation - additional information g4.Date mfr rec ¿ additional information h2: type of follow up - device evaluation h3: device evaluated by manufacturer- additional information h6: codes updated the device was returned for evaluation and the clinical observation could not be confirmed.The pipeline flex device was returned for analysis.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be slightly stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the pipeline flex braid were found to be fully opened and moderately frayed.No bend was observed on the pushwire.No damages were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.No other anomalies were observed.Based on the device analysis and reported information, the report of ¿ failure/incomplete open at the distal end ¿could not be confirmed and the root cause could not be determined as the distal and proximal ends of the pipeline flex braid were found fully opened and moderately frayed.The damage to the braid on the ends of the pipeline flex is possible the results of the physician re-sheathing the device more than recommended two times.However, the customer reported that the device was not in a bend, resheathing was done 2 or fewer times, and no additional steps were taken to open the pipeline.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX EMBOLIZATION DEVICE
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9743256
Report Number2029214-2020-00160
Device Sequence Number2650679
Product Code OUT
UDI-Device Identifier00847536019638
UDI-Public00847536019638
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S004
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/07/2022
Device Model NumberPED-500-14
Device Catalogue NumberPED-500-14
Device Lot NumberA844767
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/03/2020
Initial Date Received by Manufacturer 02/18/2020
Supplement Date Received by Manufacturer04/06/2020
Initial Report FDA Received Date02/23/2020
Supplement Report FDA Received Date04/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR